Medical questions & health advice by board certified doctors
"Why do I get itchy when I get slightly warm or distressed?"
I am a 18 year old student, who has a history of anxiety. For 3 years I have become increasingly aware that my skin gets uncontrollably irritated and itchy when I get warm, or distressed emotionally. I feel like I am unable to sweat for some reason, and my pores are clogged. But then I get itchy everywhere, like the soles of my feet and the back of my hands. should I see a doctor about this? I am not currently taking any medication, although I was on antibiotics for acne and zoloft for anxiety.
Given the history you describe of significant anxiety for which you have taken medications, I highly suspect that the skin symptoms you are experiencing are related to underlying anxiety. This is especially the case because it sounds like you experience these symptoms primarily when you are feeling anxious and not at other times. Anxiety can produce all sorts of symptoms, including sensations of flushing, itching, sweating, trouble breathing, blurry vision, and racing heart. If you feel that your anxiety is getting out of control, or if you feel like it is interfering with your normal activities and life, then you should definitely consider seeking help to get it under control again. You could begin by talking to either your primary care doctor or your psychiatrist to determine what options are available to you. Given the background you describe, I doubt that you have a skin condition causing the itching. However, if you notice any rash, scaling, cracking, sores, or other skin findings, then you may have a skin condition and may need to have that checked out by your primary care doctor. On the other hand, if your symptoms just occur when you are feeling anxious, then this is much less likely.
Need more info?See a psychiatrist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.